The mother of a teenager found dead in her bed has told an inquest that her daughter's physical and mental health deteriorated sharply when she was given the Gardasil cervical cancer vaccination.
Jasmine Renata, 18, died in September 2009 in a sleepout at her home in Upper Hutt, north of Wellington.
She had received the last of three injections of Gardasil six months earlier.
At the time of her death, Ms Renata's mother Rhonda said she believed Gardasil may have been the cause.
At an inquest in Wellington today before Coroner Ian Smith, Mrs Renata said her daughter was fit, rarely got sick, didn't smoke and rarely drank alcohol.
But after her first Gardasil dose in September 2008, she developed pains in various parts of her body, suffered a racing heart beat, weak arms, tingling in her hands and legs, and became tired and irritable.
Her hair had started falling out and she was sleeping as much as possible.
The day before Ms Renata died, she had passed her driver's test, which she was "stoked" about.
That night, before she went to bed, Ms Renata gave her mother a kiss and a hug and said she loved her.
"That was the last time I saw Jasmine," her mother told the inquest.
The next day she was told Ms Renata hadn't turned up to work.
Mrs Renata said she rushed home.
"I threw my keys down and ran to the sleepout. I banged on the door and called her name."
When she got into the sleepout, she found her daughter in bed and cold.
"(Husband) Joe and I believe the vaccine that Jasmine had been given contributed to her death. The year she received the vaccine she had never complained so much about her mental or physical state," she told the inquest.
When Ms Renata complained of chest pains and a racing heart in the weeks before her death, they "just put it down to something like anxiety or adrenalin", Mrs Renata said.
She rejected a suggestion from Coroner Smith that her daughter could have died from a congenital heart problem because there was no history of heart disease in the family.
"The only one who's not here is my daughter and she's the only one who took Gardasil."
Mrs Renata confirmed that the nurse who had given the Gardasil injections, Patricia Ryan, had discussed side effects of the vaccinations with Ms Renata.
Giving evidence today, Ms Ryan said that following the third injection she noted Ms Renata said she was well, and she had no concerns.
Coroner Smith asked Ms Ryan if there was anything that could have indicated Ms Renata was having trouble stemming from the injections.
Ms Ryan said there was nothing.
Cardiology expert Katherine Neas said while Ms Renata did not suffer from a rare genetic heart condition, Long QT syndrome, she could not rule out other heart problems.
The symptoms Ms Renata showed before her death signalled there was probably a problem with her heart.
She said there was no way her parents could have known there might have been a cardiac problem.
Medsafe medical adviser Stewart Jessamine also gave evidence at the hearing.
He said that the "events" happened more than two months after the injections was likely to mean that the health problem was not related to the vaccine.
Ms Renata's family wrote to Medsafe about their daughter's death. They encouraged them to take it to the Adverse Reactions Committee.
The Gardasil batch used on Ms Renata was tested and there was no evidence of a manufacturing problem.
Dr Jessamine said many of the symptoms Ms Renata had complained to her family about were all known side-effects of the contraceptive Ms Renata was taking at the time, Depo-Provera.
But "there are no known cases of sudden death associated with Depo-Provera," he said
He said there were 69 confirmed deaths of others who had been given Gardasil, but they were all also either being given other vaccines or medicines, had other health problems or had committed suicide.
Dr Jessamine said the Renata family were concerned about the aluminium content of Gardasil, and he said there was some aluminium present on Ms Renata's brain, but he said there was no evidence on where it came from or that it was related to her death.
The inquest continues.
APNZ rq lb
- APNZBy Rebecca Quilliam Email Rebecca